Georgia, 2011

Damaging Winds in Georgia, August 20, 2011

August 20, 2011 · NWS FFC · 5 events in 5 counties and zones

A strong near 600 dm subtropical ridge remained across Texas and the southern Plains. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong near 600 dm subtropical ridge remained across Texas and the southern Plains. Unstable northwest flow aloft along the eastern periphery of this upper high continued across the Mid-Atlantic and southeast U.S. A quasi-stationary front was located from west to east across north Georgia. A disturbance in the northwest flow aloft was approaching and would push the front further south in the coming days. These features combined with a hot, unstable air mass to support isolated strong to severe thunderstorm development across mainly north Georgia. Thunderstorms developed and collapsed quickly, yet the environment on this day was particularly conducive to wet microbursts. Widespread downed trees were noted in Fayette, Gwinnett, Henry, and Barrow counties from brief, yet intense thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 20, 8:41 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 8:41 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 AM EDT SAT AUG 20 2011

.UPDATE...
CENTRAL GA STILL LOOKING LIKE A LITTLE BETTER TARGET FOR AFTERNOON
CONVECTION WITH SCATTERED SHOWERS/THUNDERSTORMS ALONG WITH FARTHER
UP THE SAV RIVER VALLEY...POSSIBLY AFFECTING THE FAR NE MOUNTAINS...
WITH MORE INSTABILITY FORECAST THAN THE REST OF THE AREA.
OTHERWISE JUST ISOLATED ACTIVITY FOR THE REST OF N GA WITH A
SLIGHTLY DRIER AIRMASS. BDL

&&

.PREV DISCUSSION... /ISSUED 725 AM EDT SAT AUG 20 2011/

SHORT TERM /TODAY THROUGH MONDAY/...

UPPER TROUGH REMAINS IN PLACE OVER THE EAST COAST WITH STRONG
ANTICYCLONE OVER THE SOUTHERN PLAINS THAT WILL SLOWLY BUILD EAST
TODAY. NORTHWEST FLOW ALOFT OVER THE SOUTHEAST CONTINUES...BUT
TODAY WE WILL BE ON THE BACK SIDE OF THE SHORTWAVE THAT PUSHED
THROUGH THE AREA YESTERDAY (REMNANT MCV FROM FRIDAY MORNING
CONVECTION ACROSS THE LOWER MISSOURI VALLEY). EXPECT MAINLY
DIURNALLY-DRIVEN CONVECTION THIS AFTERNOON BUT WITH POSSIBLY LESS
COVERAGE THAN YESTERDAY. ENOUGH DRY AIR ALOFT FOR SOME STRONG WIND
GUSTS IN ANY STORMS THAT DEVELOP...BUT EXPECT STORMS TO REMAIN
BELOW SEVERE LIMITS.

LATE SATURDAY INTO SUNDAY A STRONG UPPER LOW DIGS ACROSS THE
HUDSON BAY...WITH TROUGH AXIS PUSHING INTO THE GREAT LAKES. AS THE
LOW CONTINUES TO DIG...THE UPPER HIGH RETROGRADES SLIGHTLY.
MEANWHILE A WEAK SURFACE FRONT PUSHES INTO THE OHIO AND EVENTUALLY
TENNESSEE VALLEYS. THIS FRONT IS FAR REMOVED FROM THE DYNAMICS OF
THE UPPER SYSTEM BUT IT WILL PROVIDE ENOUGH LIFT FOR AN ENHANCED
CHANCE OF AFTERNOON CONVECTION ON SUNDAY. STILL EXPECT MOSTLY SUB-
SEVERE STORMS BUT WITH ADDITIONAL UPPER SUPPORT IT CAN'T BE RULED
OUT. ON MONDAY THE FRONT CONTINUES TO PUSH THROUGH THE SOUTHEAST
AS THE UPPER TROUGH AXIS SLIDES EAST...PLACING US BACK INTO
NORTHWEST FLOW ALOFT. HAVE CONTINUED SLIGHT TO LOW CHANCE POPS ON
MONDAY AS THIS PUSHES THROUGH.

SHORT-TERM GUIDANCE IS FAIRLY CONSISTENT WITH TEMPERATURES
TODAY...THOUGH THE MET WANTS TO COOL THINGS DOWN (ONLY A COUPLE OF
DEGREES) FOR SUNDAY AND MONDAY. THIS IS LIKELY THE RESULT OF THE
NAM'S OVER-AMPLIFICATION OF THE TROUGH. HAVE CONTINUED USING A
BIAS-ADJUSTED MAV/MET BLEND FOR SHORT-TERM TEMPS...BUT LEANED
TOWARD THE WARMER MAV FOR SUNDAY AND MONDAY.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

EXTENDED BEGINS WITH GFS AND ECMWF IN FAIRLY GOOD AGREEMENT...
THOUGH THE GFS IS SLIGHTLY FURTHER EAST WITH THE TROUGH AXIS
EXTENDING DOWN THE EAST COAST. NORTHWEST FLOW ALOFT CONTINUES OVER
THE AREA. BOTH MODELS DEVELOP A SHORTWAVE ACROSS THE UPPER
MISSISSIPPI VALLEY ON TUESDAY...LIKELY THE RESULT OF A PV ANOMALY
ASSOCIATED WITH ANOTHER MCS MOVING THROUGH THAT REGION. GFS HAS A
LITTLE MORE CONVECTIVE FEEDBACK WITH THIS FEATURE BUT BOTH HAVE
THE SHORTWAVE MOVING ROUGHLY ACROSS WISCONSIN/ILLINOIS TUESDAY
NIGHT. GFS REMAINS ON THE FAST SIDE WITH THE WAVETRAIN AS A WHOLE.
BY THE TIME THE SHORTWAVE REACHES THE OHIO VALLEY IT HAS BECOME
FAIRLY AMPLIFIED...THOUGH IN GENERAL STILL IN PHASE WITH THE
LONGWAVE TROUGH. INCREASED MOISTURE AND LIFT ASSOCIATED WITH THE
SHORTWAVE WARRANT CHANCE POPS THROUGH MID-WEEK...WITH POSSIBLY
COOLER TEMPS (CLOSER TO SEASONAL AVERAGES) IN STORE.

THE OTHER BIG ISSUE IS THE TROPICAL SYSTEM PROGGED FOR THE
EXTENDED. ALL MODELS VERY CONSISTENT IN DEVELOPING THIS SYSTEM
OVER THE NEXT FEW DAYS. 00Z RUNS OF BOTH THE GFS AND ECMWF IN
REMARKABLE AGREEMENT AT LEAST THROUGH 00Z THURSDAY WHEN BOTH HAVE
THE STORM OVER EASTERN CUBA. BY 00Z FRIDAY BOTH HAVE THE STORM
JUST NORTH OF CUBA...BUT THE GFS IS MUCH STRONGER. GFS ALSO STILL
HAS SIGNIFICANT SHORTWAVE...ALMOST A CUTOFF LOW...OVER THE
SOUTHERN APPALACHIANS WHEREAS THE ECMWF HAS DAMPENED THIS OUT
SOMEWHAT. STILL TOO EARLY TO TELL EXACTLY WHAT IMPACTS THIS STORM
WILL HAVE ON GEORGIA SO HAVE JUST GONE WITH A GENERALIZED POP
SCENARIO AND HAVE PULLED BACK ON MEX WINDS. WILL WATCH THIS
CLOSELY OVER THE NEXT SEVERAL DAYS.

TDP

AVIATION...
12Z UPDATE...
SKC FOR THE MORNING WILL GIVE WAY TO SCATTERED AFTERNOON
CONVECTION...MAINLY SOUTH OF METRO TERMINALS AND IN THE 20Z-02Z TIME
FRAME.  MCS APPROACHING FROM THE NW PROGGED TO DISSIPATE...BUT
REMNANT MCV SHOULD ENTER GEORGIA AROUND 21Z AND AID IN AFTERNOON
CONVECTION FORMATION.  WILL STAY WITH CB IN TAFS...AS COVERAGE IS A
LOW CONFIDENCE ITEM.  LIGHT WESTERLY WINDS ALONG WITH VFR CIGS AND
VSBYS WILL BE THE RULE TODAY.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON CB FOR AFTERNOON CONVECTION.
HIGH ON REMAINING ELEMENTS.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  70  94  70 /  30  20  30  20
ATLANTA         94  74  93  74 /  20  20  30  20
BLAIRSVILLE     86  68  87  66 /  20  20  40  30
CARTERSVILLE    95  70  94  68 /  20  20  30  30
COLUMBUS        96  74  96  73 /  30  20  30  20
GAINESVILLE     92  73  91  72 /  20  20  30  20
MACON           96  71  96  71 /  30  20  30  20
ROME            96  70  94  68 /  20  20  30  30
PEACHTREE CITY  94  70  93  69 /  20  20  30  20
VIDALIA         95  72  95  74 /  40  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 20, 4:35 AM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EDT SAT AUG 20 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
535 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING.

.SYNOPSIS...
A WEAK TROF OF LOW PRESSURE EXTENDS ACROSS THE DEEP SOUTH AND AN
EQUALLY WEAK UPPER LEVEL SHORT-WAVE WAS TRACKING INTO THE
CAROLINAS THIS MORNING.

.PRIMARY HAZARDS...
OCCASIONAL LIGHTNING AND WIND GUSTS TO 40 MPH WILL BE THE PRIMARY
HAZARDS ASSOCIATED WITH THUNDERSTORMS THAT FORM TODAY. THERE IS A
REMOTE POSSIBILITY OF ONE OR TWO STORMS APPROACHING SEVERE
THRESHOLDS WITH WIND GUSTS UP TO 60 MPH. THIS ACTIVITY IS
EXPECTED GENERALLY AFTER 3 PM...WITH GREATER THUNDERSTORM COVERAGE
IN MIDDLE GEORGIA.

.DISCUSSION...
A SHORT-WAVE IS EXITING THE STATE THIS MORNING AND MOVING ACROSS
THE CAROLINAS. SUBSIDENCE AND SLIGHTLY DRIER AIR BEHIND THIS
WAVE WILL SUPPRESS CONVECTION UNTIL THE MAXIMUM HEATING OF THE
DAY. THUNDERSTORMS SHOULD BEGIN DEVELOPING IN CENTRAL GEORGIA
WHERE A WEAK SURFACE TROF RESIDES. WARMER TEMPERATURES ALOFT WILL REDUCE
THE OVERALL INTENSITY OF THESE STORMS. DRYING AT MID
LEVELS...HOWEVER...MAY AID A COUPLE OF THE STORMS IN PRODUCING
WIND GUSTS APPROACHING SEVERE LIMITS. MOST...IF NOT ALL...OF THE
THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS
OWING TO WEAK WIND SHEAR ALOFT AND CAPE VALUES IN THE 1500 J/KG
RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 10 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 20, 12:29 PM EST to 12:38 PM EST
Where
Fayette County, 2.1 mi SSE of Stop to 1.09 mi WSW of Lees Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.454, -84.561

The Fayette County Emergency Management Director reported that at least a dozen trees were blown down just east of Tyrone and near Sandy Creek in the area of Tyrone Road, Dogwood Trail, Adams Road, and Sandy Creek Road. Several power lines were also brought down by the downed trees.

Thunderstorm Wind, Clayton

When
August 20, 12:45 PM EST to 12:55 PM EST
Where
Clayton County, 1.73 mi W of Riverdale to 2.99 mi SSW of Atlanta Hartsfield I
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
33.570, -84.450

An off duty National Weather Service employee observed a few trees and at least one power line down along Georgia Highway 314 from just north of the Fayette county line to approximately two miles south of Hartsfield-Jackson Atlanta International Airport.

Thunderstorm Wind, Henry

When
August 20, 1:33 PM EST to 1:40 PM EST
Where
Henry County, 4 mi E of Mc Donough to 4.8 mi ENE of Mc Donough
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.450, -84.081

The public reported that at least 10 trees, some very large, were blown down along with numerous large tree limbs near Jason Court. This is approximately four miles east of McDonough. Lawn furniture in the area was blown about. WSR-88D base velocity data indicated a possible microburst in this area. Damage was generally confined to a one-mile square area.

Thunderstorm Wind, Gwinnett

When
August 20, 1:55 PM EST to 2:05 PM EST
Where
Gwinnett County, 0.64 mi E of Buford to 0.62 mi NE of Suwanee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.120, -83.989

The Atlanta-Journal Constitution reported that at least 10 trees were blown down along Buford Highway in northern Gwinnett county from a thunderstorm downburst.

Thunderstorm Wind, Barrow

When
August 20, 2:55 PM EST to 3:05 PM EST
Where
Barrow County, 5 mi N of Winder to 4 mi N of Winder
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
34.052, -83.720

The Barrow County 911 Center reported that a few trees were down on power lines in the area around Mulberry and Rockwell Church Roads approximately four miles north of Winder.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341504, 341505, 341508, 341507, 341509.